Thunderstorm Wind, Polk
- When
- September 2, 7:48 PM CST
- Where
- Polk County, East Grand Forks
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.930, -97.020
Large tree branches were blown down in Stauss Park.
A strong cold front swept across eastern North Dakota and the northwestern quarter of Minnesota during the evening of September 2nd. Around 8 pm CDT, a line of thunderstorms stretched from central Walsh County (ND) southwestward into eastern Eddy County (ND).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A strong cold front swept across eastern North Dakota and the northwestern quarter of Minnesota during the evening of September 2nd. Around 8 pm CDT, a line of thunderstorms stretched from central Walsh County (ND) southwestward into eastern Eddy County (ND). These storms progressed nearly straight east, so that by 10:30 pm CDT, they stretched from Waskish to Bemidji to just east of Detroit Lakes (MN). These storms produced strong wind gusts at numerous locations along this track.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 2, 7:06 PM CST, 42 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
806 PM CDT Wed Sep 2 2020
.UPDATE...
Issued at 806 PM CDT Wed Sep 2 2020
A strong cold front is starting to move into our west CWA with
showers and thunderstorms along and ahead of this lite, and
additional showers expanding into west central MN. While MLCAPE
is relatively low in eastern ND there is higher DCAPE values
greater than 1000 J/KG and a strong low-mid level jet leading to
effective shear values in the 55-65kt range orientated
orthogonally to the cold front. The strongest winds immediately
along and behind the front are likley enhanced by showers, but
there is a stronger convective enhancement due to those
environmental factors where thunderstorms have developed.
Observations further west of our area vary within these diverse
environments (some locations dominated by synoptic/frontal
momentum transfer and others enhanced by convective processes). As
the sun sets and this DCAPE axis moves southeast the stronger
convective component should drop off, and the initial frontal
burst of winds should drop off.
There is also still a stronger surge of CAA later tonight that is
shown by RAP/NAM to progress eastward before loosing momentum in
northwest MN. Short range models show 40-50 mph gust potential
further north and east than the original advisory. Where it
looses momentum/mixing during the overnight/early morning period
is a tough call. It is possible the strong winds may not make it
as far east, and at the same time some HRRR ensemble members shows
the strong winds making all the way to Lake of the Woods.
Decision was made to bump up the start time for our western
advisory and then add counties to our north and east to cover the
potential of this the late night surge of winds, but did not go
quiet as far east as outlying models indicate. Will monitor
trends this evening to see how it evolves.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 308 PM CDT Wed Sep 2 2020
Winds the primary concern this evening into the overnight as low
pressure traverses the CWA. Strong forcing associated with the SFC
low and along a boundary with strong cold advection will create
showers and possible thunderstorms with ML CAPE 500J/kg. This
activity is expected to move quickly west to east late this
afternoon into the evening with downdraft CAPE values up to
1000J/kg nosing into the warm sector. There in lies the potential
for showers and or thunderstorms to mix down some of the stronger
winds aloft. The HRRR has consistently developed a line of
activity with gusts over 50mph across central ND. The trend in the
CAMS has been a touch slower with the line and subsequently
bringing those strong winds into the Devils Lake area in the 6pm
time frame. With less instability in the valley those winds do
decrease as the line weakens. Mixing does increase in the wake of
the cold front within the CAA regime and the potential to mix
down 850mb winds overnight for the Devils Lake basin down into
the Wahpeton area with gusts to 50mph.
Thursday will see showers end in the east in the morning. Breezy
conditions are in store as NW winds gust to 35 mph and highs
struggle into the mid 60s.
.LONG TERM...(Friday through Wednesday)
Issued at 308 PM CDT Wed Sep 2 2020
The principal opportunity for impactful weather will most likely
present itself early next week, in the form of the potential for
isolated to scattered patches of frost.
At the start on Fri, we would look for temps to trend upward into
the 70s after a cooler Thu and the trend should continue into a
seasonable Sat. A front swinging through early Sun could provide a
RW/TRW chance, but a dearth of moisture/instability would prevent
any impactful precipitation amounts. Behind the front will be colder
air lowering temps during a breezy Sun aftn.
Labor Day will offer high temps that will be most likely shy of 60
degrees for most places. Some guidance presents pcpn chances as a
system swings to the south. Then we head toward the impactful
weather chances. The possibility for areas of frost will present,
more likely Tue night into early Wed. This will largely depend on
cloud cover and wind speed. During this time frame, ensemble 850 mb
temps are projected to "MIN out" with our region in the bullseye of
some sub zero C. temps.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 753 PM CDT Wed Sep 2 2020
Several periods of strong winds will move through the region, with
directions shifting from the south to east to northwest as a cold
front moves across eastern ND and northwest MN. In addition, a
large cluster of showers and embedded strong to severe storms is
moving into eastern ND. While most of this activity should weaken
before it reaching KGFK there will still be enhanced wind gusts
possibility and a period of lighting activity. Expect
showers/storms to end late this evening/early Thursday morning,
with a period of MVFR stratus possible in northwest MN in the
morning period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 1 AM to 6 AM CDT Thursday for NDZ008-016-027-
030.
Wind Advisory until 5 AM CDT Thursday for NDZ006-007-014-015-024-
026-028-029-038-039-049-052>054.
MN...Wind Advisory from 1 AM to 6 AM CDT Thursday for MNZ001>005-007-
008-013>015-022-027-029-030-040.
UPDATE...DJR
SHORT TERM...JK
LONG TERM...WJB
AVIATION...DJRHazardous Weather Outlook National Weather Service Grand Forks ND 348 PM CDT Wed Sep 2 2020 NDZ006-007-014-015-024-026-028-029-038-039-049-052>054-032100- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Cass-Ransom-Sargent-Richland-Western Walsh- 348 PM CDT Wed Sep 2 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Chances for showers and thunderstorms will increase over northeastern North Dakota this afternoon into the evening as low pressure moves through. Some of these storms could have wind gusts to 60mph. Behind the low will be a period of gusty northwest winds in eastern North Dakota tonight with gusts to 50mph possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-032100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Traill- 348 PM CDT Wed Sep 2 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Chances for showers and thunderstorms will increase over northeastern North Dakota this evening then spread eastward as low pressure moves through. Gusts over 40mph are possible with this shower activity into the overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Grand Forks ND
629 PM CDT Wed Sep 2 2020
NDZ006-007-014-015-054-030015-
Benson ND-Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
629 PM CDT Wed Sep 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR BENSON...TOWNER...SOUTHERN
CAVALIER...RAMSEY AND NORTHWESTERN WALSH COUNTIES UNTIL 715 PM CDT...
At 629 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calio to near Fillmore. Movement was east
at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Devils Lake, Langdon, Cando, Camp Grafton, Lakewood Park, Leeds and
Fort Totten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4837 9985 4837 9949 4872 9949 4872 9952
4882 9952 4885 9795 4878 9795 4793 9870
4804 9985
TIME...MOT...LOC 2329Z 288DEG 45KT 4869 9896 4812 9978
CJSpecial Weather Statement
National Weather Service Grand Forks ND
704 PM CDT Wed Sep 2 2020
NDZ014-015-024-026-028-030045-
Griggs ND-Nelson ND-Eddy ND-Benson ND-Ramsey ND-
704 PM CDT Wed Sep 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENSON...SOUTHERN
NELSON...SOUTH CENTRAL RAMSEY...NORTHWESTERN GRIGGS AND EDDY COUNTIES
UNTIL 745 PM CDT...
At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wellsburg to 10 miles south of Denhoff.
Movement was east at 60 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
New Rockford, Maddock, McVille, Fort Totten, Sheyenne, Tolna and Red
Willow Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4791 9798 4745 9850 4759 9850 4759 9926
4767 9927 4768 9930 4785 9930 4785 9981
4802 9981 4802 9985 4804 9985
TIME...MOT...LOC 0003Z 278DEG 53KT 4789 9969 4733 10020
CJSpecial Weather Statement National Weather Service Grand Forks ND 714 PM CDT Wed Sep 2 2020 NDZ006>008-014>016-026-027-054-030100- Nelson ND-Pembina ND-Benson ND-Eastern Walsh County ND-Towner ND- Western Walsh County ND-Ramsey ND-Grand Forks ND-Cavalier ND- 714 PM CDT Wed Sep 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENSON...SOUTHEASTERN TOWNER...NORTHWESTERN GRAND FORKS...SOUTHERN CAVALIER...NORTHERN NELSON...RAMSEY...WALSH AND SOUTHERN PEMBINA COUNTIES UNTIL 800 PM CDT... At 713 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Hove Mobile Park to near Flora. Movement was east at 45 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Devils Lake, Park River, Camp Grafton, Lakota, Lakewood Park, St. Thomas and Michigan. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4869 9880 4864 9711 4795 9809 4798 9977 TIME...MOT...LOC 0013Z 274DEG 38KT 4863 9824 4798 9934 CJ
The Fargo/Grand Forks radar (KMVX), 50 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
10 thunderstorm wind, 1 hail. Local standard time, as filed.
Large tree branches were blown down in Stauss Park.
The wind gust was estimated.
The wind gust was measured by a personal weather station.
The wind gust was measured by a NDAWN mesonet sensor.
Thirty to forty trees were blown down, some three feet in diameter. A roof was blown off and power outages were reported.
The wind gust was measured at the Fosston airport.
Multiple trees were blown down and a grain bin was damaged.
Several tree branches were blown down.
Large branches were blown down onto power lines, causing several power outages. A few trees were also toppled.
A few large tree branches were blown down, causing localized power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910841, 910842, 910843, 910844, 910845, 910846, 910847, 910848, 910849, 910850, 910851.